Generic Name: dextromethorphan and guaifenesin (DEX troe me THOR fan and gwye FEN e sin)Brand names: Allfen DM, Altarussin DM, Aquatab DM, Benylin Expectorant, Drituss DM, Extuss LA, Fenesin DM IR, Glycotuss-DM, Guaifen DM, Mucinex Children's Cough, Mucinex DM, MucusRelief DM, Naldecon DX Liquigel, Relacon LAX, Respa-DM, Robitussin Cough & Congestion, Tussi-Bid, Tussi-Organidin DM NR, Vicks 44E, ...show all 141 brand names.Tussi-Organidin DM-S NR (obsolete), Tussi-Organidin DM NR(obsolete), Gani-Tuss-DM NR, Guaifenex DM, Muco-Fen DM, Guiadrine DM, Fenex-DM, Iobid DM, Q-Bid DM, Aquabid DM, Touro DM, Mucobid DM, Fenesin DM, Humibid DM Pediatric, Iofen-DM NF, Phanatuss, Naldecon Senior DX, Guiatussin-DM, Halotussin DM, Guiatuss DM, Halotussin DM Sugar Free, Rhinosyn-DMX, Tuss-DM, Kolephrin GG/DM, Cheracol D Cough, Genatuss DM, Mytussin DM, Robitussin DM, Tolu-Sed DM, Vicks 44E Pediatric, Guiacough DM, Lotussin DM, Anti-Tuss DM, Biotuss DM, Cheracol-D, GG/DM, Mastussin DM, Recofen D, Recofen Plus, Ri-Tussin DM, Robafen DM, Robichem DM, T-Tussin DM, Tusscidin DM, Tussin DM, Bidex-DM, Diabetic Suppressant, Duraganidin, G Bid DM, GG-DM SR, Humigen DM, Tussidin DM, Amibid DM, Guiat Clear DM, Cough Formula-DM, Double-Tussin DM, Guaiasorb Cough Medicine, Kita La Tos, Q-Tussin DM, Scot-Tussin DM, Nalspan Senior DX, Diabetic Tuss DM, Scot-Tussin Senior, Safetussin 30 DM, Duratuss DM, Guiatuss Clear, Iophen DM NR, Allfen-DM, S-Pack DM, HT Tuss DM, Monafed DM, Hydro-Tuss DM, Aquatab DM(obsolete), Maxi-Tuss DM, Robitussin-SF, Su-Tuss DM, Muco-Fen 800 DM, Guai-Dex, Guaifenesin DM, Guaifenesin DM SR, Sudal DM, Iophen DM, Ru-Tuss 800 DM, Mintab DM, Mindal DM, Atuss-12 DX, Z-Cof LA, DuraDEX, Humibid CS, Diabetic Tuss DM Maximum Strength, Siltussin DM, Siltussin DM DAS Cough Formula, Simuc-DM, Phlemex, Cofex-DM, G-Bid DM, Ambi 1000/55, Z-Cof LAX, Robafen DM Clear, DuraDEX Forte, Robitussin DM Infant Drops, Zotex DMX, Tussi-Organidin DM-S NR, Duratuss DM 12, Robitussin Cough Sugar-Free DM, Dex-Tuss DM, Bidex-A, Mucinex DM Maximum Strength, Guaifen DM NR, Children's Mucus Relief Cough, Siltussin-DM DAS-NA, Siltussin-DM DAS-NA Maximum Strength, ExeFen-DM, Bidex-DMI, Coricidin HBP Chest Congestion & Cough Liqui-Gels, Mucinex Children's Cough Mini-Melts, Robitussin Cough & Congestion, Robitussin Cough & Congestion DM Max, Robitussin DM Sugar Free, Tussin Cough, Robitussin DM To Go, Tussin DM Clear
Dextromethorphan is a cough suppressant. It affects the signals in the brain that trigger cough reflex.
Guaifenesin is an expectorant. It helps loosen congestion in your chest and throat, making it easier to cough out through your mouth.
The combination of dextromethorphan and guaifenesin is used to treat cough and chest congestion caused by the common cold, infections, or allergies.Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.
Dextromethorphan and guaifenesin may also be used for other purposes not listed in this medication guide.What is the most important information I should know about dextromethorphan and guaifenesin?Do not give this medication to a child younger than 2 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children. Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body. Do not use any other over-the-counter cough or cold medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains dextromethorphan or guaifenesin. Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.What should I discuss with my healthcare provider before taking dextromethorphan and guaifenesin?Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body.
Ask a doctor or pharmacist if it is safe for you to take this medication if you have emphysema or chronic bronchitis.FDA pregnancy category C. It is not known whether dextromethorphan and guaifenesin is harmful to an unborn baby. Before you take this medication, tell your doctor if you are pregnant or plan to become pregnant during treatment. It is not known whether this medication passes into breast milk or if it could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.
Artificially-sweetened liquid forms of cold medicine may contain phenylalanine. This would be important to know if you have phenylketonuria (PKU). Check the ingredients and warnings on the medication label if you are concerned about phenylalanine.
Use this medication exactly as directed on the label, or as prescribed by your doctor. Do not use it in larger amounts or for longer than recommended. Cold medicine is usually taken only for a short time until your symptoms clear up.Do not give this medication to a child younger than 2 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.
Measure the liquid form of this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.Do not crush, chew, or break an extended-release tablet. Swallow the pill whole. It is specially made to release medicine slowly in the body. Breaking the pill would cause too much of the drug to be released at one time.
Dextromethorphan and guaifenesin granules should be sprinkled directly onto the tongue and swallowed right away.Drink extra fluids to help loosen the congestion and lubricate your throat while you are taking this medication. Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.
If you need to have any type of surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.Store this medicine at room temperature, away from heat, light, and moisture.
See also: Dextromethorphan and guaifenesin dosage in more detail
Since cough or cold medicine is usually taken only as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.
Overdose symptoms may include feeling restless or nervous.
Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with cough or cold medicine can increase your risk of unpleasant side effects.Do not use any other over-the-counter cough or cold medication without first asking your doctor or pharmacist. Dextromethorphan and guaifenesin are contained in many medicines available over the counter. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains dextromethorphan or guaifenesin.
severe dizziness, anxiety, restless feeling, or nervousness;
confusion, hallucinations; or
slow, shallow breathing.
Less serious side effects may include:
skin rash or itching; or
nausea, vomiting, or stomach upset.
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Usual Adult Dose for Cough:
Immediate release: 10 to 30 mg dextromethorphan orally every 4 to 8 hours as needed, not to exceed 120 mg/day.Extended release: up to 60 mg dextromethorphan orally every 12 hours.
Usual Pediatric Dose for Cough:
Immediate release: 2 to 5 years: 2.5 to 7.5 mg dextromethorphan orally every 4 to 8 hours as needed, not to exceed 30 mg/day.6 to 11 years: 10 to 15 mg dextromethorphan orally every 4 to 8 hours as needed, not to exceed 60 mg/day.12 years or older: 10 to 30 mg dextromethorphan orally every 4 to 8 hours as needed, not to exceed 120 mg/day.Extended release:2 to 5 years: up to 15 mg dextromethorphan orally every 12 hours.6 to 11 years: up to 30 mg dextromethorphan orally every 12 hours.12 years or older: up to 60 mg dextromethorphan orally every 12 hours.dextromethorphan-guaifenesin 20 mg-200 mg/10 mL oral liquid:12 years or older: 1 pre-filled syringe (10 mL) orally every 4 hours, not to exceed 6 doses in 24 hours.
Before taking this medication, tell your doctor if you are using any of the following drugs:
quinidine (Quinaglute, Quinidex);
medicines to treat high blood pressure; or
an antidepressant such as amitriptyline (Elavil, Etrafon), bupropion (Wellbutrin, Zyban), fluoxetine (Prozac, Sarafem), fluvoxamine (Luvox), imipramine (Janimine, Tofranil), paroxetine (Paxil), sertraline (Zoloft), and others.
This list is not complete and there may be other drugs that can interact with dextromethorphan and guaifenesin. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.